Q: Ideas on Improving the Quality of Sleep?
I'm having a lot of issues with sleep quality. I have BPII, and it is
relatively mild for me (based on the hundred or so folks I've met in a support
My issue is this: the quality of my sleep is poor. I often wake up around 2 or
3 am (I go to bed regularly at 10 pm).
I have very vivid dreams (sometimes scary, sometimes not), which occasionaly
give me that waking sleep feeling (I'm asleep, but feels like I'm awake). The
dreams feel very real, and continue once I'm back to sleep.
I discontinued wellbutrin about 6-8 weeks ago, and the doc incr eased my
lamictal (was at 200 mg, now at 400 mg).
I'm not having any depression, and don't seem to be having hypomania nearly as
much (used to take a lot more Xanax XR, but that need decreased a lot after
going off the wellbutrin). I have hypnotics (ambien and lunesta - the lunesta
doesn't work that great for me, but ambien does), which I'm using less than
before (I can usually get back to sleep now, but the dreams start all over
And I often have music in my head that doesn't stop when I awake during the bad
nights,and continues once back asleep.
Any ideas on why I can try to improve the quality of sleep? - it leaves me worn
out the next day (but the hypomania is much less)
Signed: Poor Sleep in Seattle
Dear SeattleSleeper --
Sometimes poor sleep, quite like the pattern you describe, is part of the
bipolar problem (and, sometimes is is not; for example, people with rough
childhoods or exposure to life-threatening situations can have a degree of
alertness that causes sleep problems like this). If it's part of the bipolar
problem, then it is often accompanied by other signs that the bipolar
problem is not fully controlled: usually some evidence of cycling of mood
and energy, even though that can be pretty subtle. And thus my usual response
to the sleep problem, especially when it is clear that there are other signs of
bipolar symptoms not yet fully controlled, is to increase the mood stabilizer a
bit more -- rather like your doctor has done, except that (as she would likely
agree) Lamictal is not the greatest anti-manic-symptom agent out there. It is
good against cycling, though, so over time this step might be enough.
Perhaps even more powerful is the tapering off
Wellbutrin you recently finished. That alone might be enough to lead to
improved sleep, although I would have expected you'd be seeing the full benefits
of that step right about now (6-8 weeks out).
So, if those two steps don't do it, you'd first want to
make sure you've optimized your exercise program and timing; and looked for a
cognitive/behavioral therapy program that could teach you "mindfulness" (not all
CBT therapists have this newer emphasis) and breathing-based relaxation
techniques; and then consider a small addition of a mood stabilizer known to
help sleep. Quetiapine is famous for this but has some notable side effect risks
that make this a non-trivial step (possible weight gain, glucose increases,
cholesterol increases -- and once in a while it seems to have the opposite
effect, increasing energy, though I think that frequency must be less
than 1/100). Very low-dose lithium can also do this, perhaps with lower risk
(watch thyroid though). And Depakote probably deserves to be on that list too,
especially for a guy (in women I think it's more complicated), but the
well-known interaction with lamotrigine (Lamictal) makes that a more complicated
thing to add in your case. These are all just ideas to discuss with your doctor,
who I suspect has already been thinking along these lines). Good luck with all
Published October, 2005